Alert archive / Utah / Special Weather Statements in 2023

Special Weather Statement, NWS Salt Lake City, UT

August 2, 2023Duchesne County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 2, 2023, 1:13 PM MDT for Duchesne County, Utah. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2023, 1:13 PM MDT (19:13 UTC)
Expired
Aug 2, 2023, 1:30 PM MDT
In force
17 min
Issued by
NWS Salt Lake City, UT
Hail
0.88 in
Wind
50

County Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 217 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS85 KSLC 021913
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
113 PM MDT Wed Aug 2 2023
 
UTZ114-021930-
Western Uinta Basin UT-
113 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of east central
Duchesne County through 130 PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm over
Duchesne, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Duchesne, Starvation Reservoir, Arcadia and Bridgeland. 

This includes the following highways...
 US Route 40 between mile markers 83 and 97.
 Utah Route 35 near mile marker 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4008 11016 4009 11042 4010 11046 4021 11050
      4030 11026
TIME...MOT...LOC 1913Z 249DEG 17KT 4016 11037 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:01 AM MDT, 9 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 4:01 AM MDT, 9 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
401 AM MDT Wed Aug 2 2023

.SYNOPSIS...A monsoon surge will continue across the entire
region today. A drier airmass will build into southern Utah
Thursday, reaching northern Utah by Friday. A drier, more stable
pattern will continue into early next week.

&&

.SHORT TERM (Through 12Z Friday)...Today will be the last day of
the state-wide monsoonal surge, with drying air gradually
building into southern Utah Thursday.

Morning upper air and satellite analysis indicates the upper level
ridge has shifted somewhat eastward over the last 24 hours, now
centered over roughly the Dallas area. A shortwave
trough/potential MCV is located across southern Nevada.
Additional weak shortwave troughs/MCVs are likely present but
difficult to detect at this time.

An area of enhanced showers and embedded thunderstorms is crossing
northern Utah, with cooling cloud tops on IR approaching the
western Uinta Basin as of 330 AM. This area will continue to
shift across northern Utah through early morning.

Guidance indicates the previously mentioned MCV will cross Utah
from southwest to northeast through Thursday morning. This
combined with SBCAPE values between 500-1000 J/kg by this
afternoon plus 95th+ percentile precipitable water values will
set the stage for a widespread convective threat across much of
the state today. What's different today is an increase in deep
layer shear across northern and central Utah, reaching around
20-30kts. Previous days deep layer shear averaged around 10 kts.

As a result, CAMS are indicating the potential for a line of
organized convection developing across west central Utah and
shifting north and east with time. Current timing suggests this
area of strong convection would reach the Wasatch Front by around
5-8 PM.

As is always the case with convection associated with monsoonal
surges, a few questions arise. First, will cloud cover hamper
destabilization this afternoon and evening? Will northern Utah
remain subsident longer than expected in the wake of this
morning's convection? The majority of the CAM guidance suggests
that sufficient destabilization will occur on both accounts for
the potential for organized convection, but this is something that
will need to be monitored for bust potential. For now, added heavy
rain, small hail and gusty winds to the forecast in areas with the
highest threat this afternoon and evening.

Another night of nocturnal convection is expected for northern
Utah tonight, which will need to be monitored for the threat of
flash flooding. HREF average return intervals show >60% chance 5
year return intervals will be exceeded across northern Utah, with
>40% chance 10 year return intervals will be exceeded (in a broad
area for both) tonight into Thursday morning.

With dry air advection shifting into central Utah by Thursday
afternoon, the heavy rain threat with Thursday afternoon and
evening convection will be mainly across northern Utah. By Friday
morning, the end of this monsoon surge will be in the books.

.LONG TERM (After 12Z Friday)...Nearly zonal flow will be set up
across Utah Friday. This will allow the drying trend to continue.
Southern Utah will have precipitable water values substantially
lower than the previous day. Mostly dry conditions are forecast
there, with only a low chance for a shower or thunderstorm near
higher terrain. Precipitable water values will decrease, but stay
from roughly 0.8-1" across northern Utah with shortwave energy
contributing to isolated to scattered showers and thunderstorms.
The best precipitation chances will be in the northern mountains.

Monsoonal moisture advection will continue to lower as the ridge
that was in the southern plains retrogrades, bringing near zonal
flow Friday. Similar conditions are forecast Saturday. Southern
Utah will be dry, while moisture content will decrease more
throughout northern Utah, but afternoon showers and thunderstorms
are expected in the mountains.

Flow will transition to northwest Sunday, which will lower
precipitation chances throughout northern Utah. As the ridge
slides eastward early in the week, a few days of shortwave ridging
will be established throughout southwest Wyoming and Utah.

Conditions will be around 5-10F cooler than normal Friday through
the weekend, with near normal temperatures early in the week.

&&

.AVIATION...KSLC...VFR conditions will prevail with scattered
afternoon showers and thunderstorms. Any shower or thunderstorm
will be capable of heavy rain, which could lower visibility or
ceiling into MVFR range. Winds will prevail from the southeast
most of the morning, with a transition to northwest flow around
17Z. Confidence on wind direction through the afternoon is low and
will depend on where showers and thunderstorms are. Gusty,
erratic winds could occur with nearby showers or thunderstorms.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered afternoon showers
and thunderstorms with heavy rain could drop ceilings and
visibility from VFR range. Gusty, erratic outflow winds could
occur with nearby showers or thunderstorms. Showers and
thunderstorms are expected from 18Z-00Z in southern Utah and from
18Z-06Z in northern Utah.

&&

.FIRE WEATHER...A monsoon surge will continue to bring deep moisture
to the state today. This will result in multiple rounds of
showers and thunderstorms with wetting rains, cooler temperatures
and higher humidities. The monsoon surge will come to an end
Thursday across southern Utah as drier air begins to shift into
the region. By Friday, this drying trend will reach northern Utah.
Expect a very dry airmass to shift into place, with afternoon
humidities levels below 15 percent across southern Utah, 25 to 35
percent across northern Utah Friday into the weekend.

Outside of a weak disturbance grazing far northern Utah Saturday,
there is little threat of precipitation through at least midweek
next week as a drier airmass remains in place.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 2, 11:06 AM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1106 AM MDT Wed Aug 2 2023

UTZ124-128-021730-
South Central Utah UT-Zion National Park UT-
1106 AM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of southeastern
Washington County through 1130 AM MDT...

At 1105 AM MDT, Doppler radar was tracking a strong thunderstorm near
Colorado City, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colorado City, Hildale and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3714 11309 3713 11291 3699 11297 3700 11310
      3700 11311
TIME...MOT...LOC 1705Z 205DEG 18KT 3701 11304

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPS
Special weather statement, Aug 2, 11:32 AM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1132 AM MDT Wed Aug 2 2023

UTZ115-021800-
Western Millard and Juab Counties UT-
1132 AM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of south central
Millard County through NOON MDT...

At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Milford, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Black Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3864 11292 3864 11330 3897 11342 3897 11275
TIME...MOT...LOC 1732Z 182DEG 18KT 3873 11312

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MPS
Special weather statement, Aug 2, 12:35 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1235 PM MDT Wed Aug 2 2023

UTZ125>127-021915-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
1235 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of southwestern
Garfield...northwestern Kane and southeastern Iron Counties through
115 PM MDT...

At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm near
Panguitch Lake, or 27 miles east of Cedar City, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panguitch, Hatch, Panguitch Lake, Bryce Canyon National Park,
Hillsdale and Long Valley Junction.

This includes the following highways...
 US Route 89 between mile markers 103 and 134.
 Utah Route 12 between mile markers 0 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3744 11260 3769 11281 3802 11258 3760 11218
TIME...MOT...LOC 1835Z 235DEG 16KT 3768 11258

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HM
Special weather statement, Aug 2, 1:08 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
108 PM MDT Wed Aug 2 2023

UTZ125>127-022000-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
108 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of western Garfield
County through 200 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Canyon, or 31 miles south of Junction, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panguitch, Red Canyon, Hillsdale and Rubys Inn.

This includes the following highways...
 US Route 89 between mile markers 119 and 134.
 Utah Route 12 between mile markers 0 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3761 11230 3774 11251 3814 11228 3789 11187
TIME...MOT...LOC 1908Z 220DEG 25KT 3778 11227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HM
Local storm report, Aug 2, 1:09 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
109 PM MDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     Tstm Wnd Gst     4 SE Hinckley           39.29N 112.63W
08/02/2023  M61 MPH          Millard            UT   Mesonet

            Mesonet station UP137 3.7 SE Hinckley.

&&

DEC
Special weather statement, Aug 2, 1:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
113 PM MDT Wed Aug 2 2023

UTZ114-021930-
Western Uinta Basin UT-
113 PM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of east central
Duchesne County through 130 PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm over
Duchesne, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duchesne, Starvation Reservoir, Arcadia and Bridgeland.

This includes the following highways...
 US Route 40 between mile markers 83 and 97.
 Utah Route 35 near mile marker 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4008 11016 4009 11042 4010 11046 4021 11050
      4030 11026
TIME...MOT...LOC 1913Z 249DEG 17KT 4016 11037

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:40 AM MDTFlood WatchSLCBeaver, Box Elder, Cache, Carbon, Davis, Duchesne and 19 more31 hr
Aug 2, 9:47 AM MDTSpecial Weather StatementSLCIron43 min
Aug 2, 10:29 AM MDTSpecial Weather StatementSLCBeaver31 min
Aug 2, 10:56 AM MDTSpecial Weather StatementSLCBeaver34 min
Aug 2, 11:06 AM MDTSpecial Weather StatementSLCWashington24 min
Aug 2, 11:11 AM MDTFlash Flood Warning Considerable damage threatSLCIron, Kane, Washington4 hr
Aug 2, 11:32 AM MDTSpecial Weather StatementSLCMillard28 min
Aug 2, 11:43 AM MDTAreal Flood AdvisorySLCIron93 min
Aug 2, 11:51 AM MDTSevere Thunderstorm WarningSLCMillard39 min
Aug 2, 12:30 PM MDTSevere Thunderstorm WarningSLCMillard45 min
Aug 2, 12:35 PM MDTSpecial Weather StatementSLC40 min
Aug 2, 1:08 PM MDTSpecial Weather StatementSLCPiute52 min
Aug 2, 1:10 PM MDTSevere Thunderstorm WarningSLCJuab, Millard65 min
Aug 2, 1:19 PM MDTSpecial Weather StatementSLCGarfield41 min
Aug 2, 1:27 PM MDTSpecial Weather StatementSLCKane48 min
Aug 2, 1:33 PM MDTSpecial Weather StatementSLCKane42 min
Aug 2, 1:33 PM MDTSpecial Weather StatementSLCSevier42 min
Aug 2, 1:34 PM MDTAreal Flood AdvisorySLCSalt Lake107 min
Aug 2, 1:46 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah59 min
Aug 2, 1:51 PM MDTSpecial Weather StatementSLCKane39 min
Aug 2, 1:55 PM MDTSpecial Weather StatementSLCJuab50 min
Aug 2, 2:00 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane6 hr
Aug 2, 2:27 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCSalt Lake, Tooele, Utah, Wasatch33 min
Aug 2, 2:31 PM MDTSpecial Weather StatementSLCGarfield44 min
Aug 2, 2:49 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane41 min
Aug 2, 2:58 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Aug 2, 3:01 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCSalt Lake, Summit, Tooele, Utah, Wasatch59 min
Aug 2, 3:12 PM MDTSpecial Weather StatementSLCTooele33 min
Aug 2, 3:21 PM MDTSpecial Weather StatementSLCEmery39 min
Aug 2, 3:24 PM MDTFlash Flood Warning Considerable damage threatSLCTooele4 hr
Aug 2, 3:42 PM MDTSpecial Weather StatementSLC48 min
Aug 2, 3:45 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Morgan, Salt Lake, Tooele, Weber60 min
Aug 2, 3:57 PM MDTSpecial Weather StatementSLCEmery48 min
Aug 2, 4:03 PM MDTAreal Flood AdvisorySLCSalt Lake117 min
Aug 2, 4:16 PM MDTAreal Flood AdvisorySLCTooele119 min
Aug 2, 4:17 PM MDTSpecial Weather StatementSLCMorgan, Summit43 min
Aug 2, 4:30 PM MDTSpecial Weather StatementSLCDuchesne45 min
Aug 2, 4:45 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCBox Elder, Davis, Tooele, Weber45 min
Aug 2, 4:51 PM MDTSpecial Weather StatementSLCEmery39 min
Aug 2, 4:58 PM MDTSpecial Weather StatementSLCWeber47 min
Aug 2, 5:02 PM MDTSevere Thunderstorm WarningSLCMorgan, Rich, Summit58 min
Aug 2, 5:58 PM MDTSpecial Weather StatementSLCRich62 min
Aug 2, 5:11 PM MDTSevere Thunderstorm WarningSLCUinta26 min

Nearby

Special Weather Statements in Utah, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.